Objective: To describe the signs and symptoms and circumstances of fatal methadone toxicity and investigate the role of benzodiazepines in these deaths. Methods: Data were extracted from 1994 New South Wales (NSW) coronial files and cause of death established independently. Cases were grouped according to the likely source of methadone. Data describing the clinical history and circumstances of death were extracted from witnesses' and police statements. Results: Methadone contributed to the deaths of 57 of the 87 adult coronial cases in which it was detected in NSW in 1994. The most commonly reported early signs of severe methadone toxicity were ataxia, slurred speech and evident euphoria. The late signs were unconsciousness, loud snoring and brown pulmonary oedema fluid coming from the mouth or nose. Death occurred an average 5.1 and 6.0 hours after oral ingestion and intravenous injection of methadone, respectively. Benzodiazepines were significantly more likely to have contributed to deaths from methadone toxicity among maintenance patients and people taking methadone tablets for pain relief than deaths involving diverted methadone syrup and deaths to which methadone did not contribute (OR 4.8, 95% 1.7 to 14.4). Conclusions and implications: Benzodiazepines may contribute to deaths from methadone toxicity by increasing upper airways obstruction. Victims would have had a greater chance of survival if they had either been placed in the coma position or given mouth-to-mouth ventilation and an ambulance had been called. Benzodiazepines are more likely to contribute to fatal methadone toxicity in newly admitted maintenance patients and those taking methadone tablets for pain relief.
|Number of pages||5|
|Journal||Australian and New Zealand Journal of Public Health|
|Publication status||Published - Aug 2002|